Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 27, 2017, 10:42 PM CDT for Marion County, Winston County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2017, 10:42 PM CDT (03:42 UTC)
- Expired
- Mar 27, 2017, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 74 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
261
WWUS84 KBMX 280342
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1042 PM CDT MON MAR 27 2017
ALZ011-014-280445-
Winston AL-Marion AL-
1042 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN WINSTON
COUNTIES UNTIL 1145 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to 6 miles southeast of Moulton.
Movement was southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Double Springs, Addison, Houston
Recreational Area, Nesmith, Brushy Lake, Weston, Inmanfield,
Ashridge, Sardis, Brinn, Lake Buttahatchee, Needmore, Moreland,
Winston Free State Barn, Bear Creek, Posey Field Airport and Rankin
Fite Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3417 8711 3408 8804 3415 8820
3432 8817
TIME...MOT...LOC 0342Z 293DEG 30KT 3431 8827 3444 8719
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:44 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 27, 6:44 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 644 PM CDT Mon Mar 27 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Tonight and Tuesday. Very unstable conditions have developed over central Alabama this afternoon as surface temperatures have warmed into the upper 70s to lower 80s, with cold air advection aloft as the upper trof axis approaches from the west. An upper low centered over eastern Missouri will track eastward overnight and push a trof axis into north Alabama. Forcing ahead of trof axis will help maintain convection development throughout the night despite loss of daytime heating. Best rain chances overnight will be along and north of I-20 with little or no rain expected south of I-85. The upper trof axis will become aligned in an east to west direction across central Alabama on Tuesday. Weak forcing along the trof axis will produce scattered showers and thunderstorms, mainly during the heating of the day. 0-6km Bulk Shear and mid level lapse rates will be much lower on Tuesday and no severe storms expected. 58/rose .LONG TERM... Wednesday through Sunday. Wednesday continues to look warm and drier as a 500 mb ridge amplifies over the region ahead of yet another upper trough which will affect our area on Thursday into Thursday night. Confidence is slightly lower than 24 hours ago regarding the threat for severe storms due to model inconsistency with the upper trough and a less impressive warm sector. We will continue to maintain a low-end threat for damaging winds, large hail, and maybe a few brief tornadoes. After a break on Friday and Saturday, the hits keep on coming. Another strong storm system could impact the area late Sunday into Monday. A severe weather threat cannot be ruled out, especially if the system takes a more northerly track, reducing the chance of coastal convection blocking the inland progression of instability. 87/Grantham && .AVIATION... 00Z TAF Discussion. Keeping VFR conditions through much of the evening with VCTS mentioned across all northern terminals. Storms are scattered right now, making it difficult to include TSRA at any specific site. As we go into the overnight hours, expect CIGs to lower to MVFR. Guidance has tried to bring in IFR CIGs and MVFR VIS in during the overnight hours into the morning, but I'm not sold on that occurring just yet. Winds should stay up just enough to maintain mixing and prevent fog development. The exception is with TOI, where winds could be a little lower, leading to the potential for decoupling and lower VIS. Otherwise, gusty winds, sometimes erratic depending on proximity of scattered storms tonight into the overnight hours. Tomorrow, generally southerly winds continue with CIGs improving back to VFR by the afternoon. 25/Owen && .FIRE WEATHER... Central Alabama will remain in a warm and moist pattern through the week, with the highest rain chances today and Thursday. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 78 55 81 57 / 60 40 10 20 10 Anniston 61 78 57 82 58 / 50 40 10 20 10 Birmingham 62 79 59 83 60 / 60 40 10 20 10 Tuscaloosa 63 80 60 85 60 / 60 40 10 10 10 Calera 63 78 60 84 60 / 50 30 10 20 10 Auburn 61 77 60 83 59 / 20 30 10 20 10 Montgomery 63 81 61 86 59 / 20 30 10 10 10 Troy 61 81 60 86 58 / 20 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 27, 10:06 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1006 PM CDT Mon Mar 27 2017 ALZ011>015-017>050-290615- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1006 PM CDT Mon Mar 27 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. There is a threat for severe storms overnight, with the potential for hail up to quarter size, mainly along and northwest of a line from Demopolis to Alabaster to Gadsden. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another threat for severe storms may come Thursday into Thursday night across all of the forecast area. There is a potential for damaging winds up to 60 mph, brief tornadoes, hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed overnight and again on Thursday.
In the hours before
Special weather statement, Mar 27, 8:51 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
851 PM CDT MON MAR 27 2017
ALZ027-028-036-037-280230-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-
851 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHERN
TALLAPOOSA...NORTHEASTERN COOSA AND CLAY COUNTIES UNTIL 930 PM CDT...
At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Martin Lake to Bradford. Movement
was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oxford, Talladega, Alexander City, Sylacauga, Lineville, Ashland,
Goodwater, Kellyton, Lincoln, Munford, New Site, Waldo, Goldville,
Bradford, Barfield, Winterboro, Talladega Superspeedway, Hatchet,
Talladega Municipal Airport and Grant Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 8610 3349 8629 3351 8626 3349 8626
3349 8624 3355 8619 3365 8603 3360 8602
3359 8599 3358 8580 3354 8580 3347 8589
3347 8578 3350 8576 3349 8564 3311 8565
3311 8559 3308 8559
TIME...MOT...LOC 0151Z 242DEG 35KT 3349 8623 3299 8608
32/DavisLocal storm report, Mar 27, 8:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 NE ATTALLA 34.02N 86.09W
03/27/2017 ETOWAH AL PUBLIC
DAMAGE TO THE ROOF OF A LOCAL BUSINESS;
METAL ROOFING BLOWN OFF.
&&
GMSLocal storm report, Mar 27, 9:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 1 S KINGSTON 33.53N 86.77W
03/27/2017 JEFFERSON AL PUBLIC
*** 1 INJ ***
RELAYED REPORT OF A DOWNED TREE ONTO A CAR.
1 INJURY.
&&
GMSLocal storm report, Mar 27, 9:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 1 E CLOVERDALE 33.60N 86.70W
03/27/2017 JEFFERSON AL PUBLIC
RELAYED REPORT OF A LARGE TREE ONTO A HOUSE
IN THE ROEBUCK AREA.
&&
GMSLocal storm report, Mar 27, 10:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG LEEDS 33.54N 86.55W
03/27/2017 JEFFERSON AL PUBLIC
TREE DOWNED ONTO A HOUSE IN LEEDS NEAR THE
ELEMENTARY SCHOOL.
&&
GMSSpecial weather statement, Mar 27, 10:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1042 PM CDT MON MAR 27 2017
ALZ011-014-280445-
Winston AL-Marion AL-
1042 PM CDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN WINSTON
COUNTIES UNTIL 1145 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to 6 miles southeast of Moulton.
Movement was southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Double Springs, Addison, Houston
Recreational Area, Nesmith, Brushy Lake, Weston, Inmanfield,
Ashridge, Sardis, Brinn, Lake Buttahatchee, Needmore, Moreland,
Winston Free State Barn, Bear Creek, Posey Field Airport and Rankin
Fite Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3417 8711 3408 8804 3415 8820
3432 8817
TIME...MOT...LOC 0342Z 293DEG 30KT 3431 8827 3444 8719
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 63 min |
| Mar 27, 7:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Mar 27, 8:23 PM CDT | Special Weather Statement | BMX | Talladega | 37 min |
| Mar 27, 8:29 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 46 min |
| Mar 27, 8:42 PM CDT | Special Weather Statement | BMX | Calhoun | 33 min |
| Mar 27, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 29 min |
| Mar 27, 8:51 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 39 min |
| Mar 27, 11:16 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 44 min |
| Mar 27, 11:43 PM CDT | Special Weather Statement | BMX | Marion | 62 min |
| Mar 28, 12:03 AM CDT | Special Weather Statement | BMX | Lamar | 27 min |
| Mar 28, 12:12 AM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Mar 28, 12:26 AM CDT | Special Weather Statement | BMX | Fayette | 34 min |
| Mar 28, 2:24 AM CDT | Special Weather Statement | BMX | Walker | 51 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.